With wider acceptance of medical cannabis but scant clinical research on the benefits and risks for seniors, Ontario’s Long Term Care Association and Canopy Growth have recently undertaken a study to determine if some of the symptoms of dementia and chronic pain from conditions like osteoarthritis could be helped with CBD supplements.
According to a recent CBC News report, long term care residents often struggle with pain, mood problems and sleep disturbances. Researchers have recruited 100 seniors in long-term care facilities across Ontario to participate in a cannabidiol (CBD) study and plans are to include 100 more over the next six months.
CBD oil is a component of marijuana that does not create a “high” like THC (tetrahydrocannabinol), the psychoactive chemical in cannabis. CBD has been associated with many health benefits including the treatment of seizures in childhood epilepsy and is used to help reduce anxiety, insomnia and control pain by inhibiting inflammation and neuropathy. According to Harvard Health, more human studies are needed to support the claims of CBD to control pain. Side effects can include nausea, fatigue and irritability and CBD can react with certain prescription medications.
Before joining the study, seniors and their families were invited to information sessions to learn more about cannabis and cannabidiol. Within six weeks of treatment, at least one study participant reported a reduction in pain and swelling from arthritis. Agitation and physical outbursts, common among adults with cognitive impairment and dementia, also appear to be calmed with CBD treatment.
Like any drug, CBD may not work the same way for each patient and although there is early evidence it could help improve the quality of life for some seniors, more study about safety and effectiveness is needed.
Learn more about CBD health claims here and remember to always talk with your doctor before taking any new medication or supplement. Even over-the-counter drugs or vitamins can interact with prescription medications, increasing the risk for bleeding or change your response to anesthesia.